Hail, Mora
- When
- June 21, 1:22 PM MST
- Where
- Mora County, 3 mi NW of Ocate
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.211, -105.088
Continued low level moisture and good shear in the low to mid levels of the atmosphere produced isolated severe thunderstorms in Mora and Colfax counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Continued low level moisture and good shear in the low to mid levels of the atmosphere produced isolated severe thunderstorms in Mora and Colfax counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 2:01 AM MST, 11 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 AM MDT SAT JUN 21 2008 .DISCUSSION... UPPER LEVEL HIGH HAS WOBBLED SLIGHTLY WESTWARD OVER THE PAST 24 HOURS ALLOWING LOW LEVEL MOISTURE TO HOLD ITS GROUND. HAVE NOT SEEN QUITE AS STRONG OF A REINFORCEMENT OF THIS MOISTURE BACK TO THE WEST TONIGHT...HOWEVER SURFACE HIGH HAS CONTINUED TO NUDGE SOUTHWARD INTO THE TEXAS PANHANDLE. THIS COUPLED WITH ONGOING CONVECTION HAS ALLOWED SURFACE WINDS OVER THE NORTHEAST TO BEGIN A SLOW MOISTURE ADVECTION BACK TOWARD THE CENTRAL MOUNTAINS AND BEYOND. AFTER A STELLAR PERFORMANCE BY THE NAM12 WITH YESTERDAY/S CONVECTION...AM STARTING TO GAIN MORE CONFIDENCE IN TODAY/S SCENARIO...PARTICULARLY IN THE EAST WHERE ONGOING ELEVATED CONVECTION WILL INTERACT WITH MESOSCALE COLD POOLS AND LINGERING BOUNDARIES TO LIKELY KEEP SHOWERS AND THUNDERSTORMS AROUND THROUGH THE LATE MORNING HOURS. AFTER A POSSIBLE LULL IN CONVECTION NEAR AND JUST AFTER THE NOON HOUR...NEW CONVECTION WILL INITIATE ONCE AGAIN OFF THE HIGHER TERRAIN AND SPREAD INTO LOWER ELEVATION AREAS THROUGH EVENING. BEST SEVERE POTENTIAL RESTS GENERALLY ALONG AND EAST OF THE CENTRAL MOUNTAINS FOR TODAY. IN CENTRAL AND WESTERN AREAS...A FAIRLY SIMILAR SCENARIO TO YESTERDAY IS EXPECTED WITH AREAL COVERAGE OF CONVECTION ONLY BEING NUDGED SLIGHTLY WESTWARD CLOSER TO THE AZ BORDER...GIVEN THAT LOW LEVEL MOISTURE WILL BE PRESENT. A FOCUS FOR WETTER STORMS WILL ALSO BE PRESENT...ESPECIALLY IN THE GILA...HOWEVER A FEW DRY STORMS WILL FAVOR AN AREA WEST OF CHAMA TO CUBA TO GALLUP LINE. TEMPERATURES TODAY WILL ALSO BE 3 TO 6 DEGREES COOLER IN EASTERN AREAS AS NORTHEASTERN PUSH CONTINUES INTO THE AFTERNOON. HAVE KEPT A SIMILAR PLACEMENT FOR SHOWERS AND STORMS BY SUNDAY AFTERNOON AND AGAIN ON MONDAY WITH A SLIGHT DECREASE IN POPS DUE TO AN EASTWARD RETREAT IN MOISTURE DURING THE DAYTIME. LOW LEVEL MOISTURE IS LOOKING TO MIX FARTHER EASTWARD DURING THE DAY ON TUESDAY AS MODELS BEGIN TO AMPLIFY THE UPPER RIDGE INTO THE NORTHERN PLAINS. BY MID WEEK THE UPPER HIGH CENTERS MORE OR LESS OVER CENTRAL NEW MEXICO WITH AN UPPER LEVEL LOW DROPPING DOWN OFF OF THE CALIFORNIA COAST. && .AVIATION... MOUNTAIN OBSCURATIONS ALONG WITH MVFR CIGS AND VSBYS MAY ACCOMPANY THUNDERSTORMS OVER THE NEXT 24 HOURS. ISOLATED STORMS ARE MOST LIKELY ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING... BUT WILL BE POSSIBLE IN MOST AREAS THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE ACROSS CENTRAL AND EASTERN AREAS. WIND GUSTS TO 45 KNOTS ARE ALSO POSSIBLE IN ISOLATED THUNDERSTORMS ACROSS WESTERN SECTIONS. IN ADDITION...A GAP WIND EVENT WITH GUSTS OF 35 TO 40 KNOTS IS EXPECTED FROM LATE THIS AFTERNOON THROUGH AT LEAST MIDNIGHT JUST WEST OF THE CENTRAL MOUNTAIN CHAIN. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z...KD && .FIRE WEATHER... LATE DAY THUNDERSTORMS WILL PREDOMINANTLY BE ON THE WETTER SIDE TODAY WITH A DEEPER MOISTURE LAYER EXTENDING FARTHER WEST AS EVIDENCED BY MODEL 700 MB DEWPOINT DEPRESSIONS. HOWEVER A FEW DRY STORMS ARE POSSIBLE ON THE NORTHWEST PERIPHERY OF THE THUNDERSTORM AREA WHERE 700 MB DEWPOINT DEPRESSIONS WILL RANGE FROM -20 TO -30 C AND LIFTED INDICES OF MINUS 1 TO PLUS ONE WILL BE COMMON. THIS CORRIDOR IS GENERALLY CENTERED ALONG A LINE FROM GALLUP TO CHAMA. WIND GUST POTENTIAL IN THIS AREA WILL BE AROUND 45 KNOTS WITH AFTERNOON SURFACE HUMIDITIES AS LOW AS 10 PERCENT AND HIGH HAINES INDICES OF 6. THE AREAL DELINEATION OF WET AND DRY STORMS WILL CHANGE VERY LITTLE SUNDAY AS MOISTURE IS REINFORCED BY A WESTWARD LOW LEVEL SURGE LATE TODAY...BUT SHOULD PROGRESS EASTWARD MONDAY AND REACH THE CENTRAL MOUNTAIN CHAIN TUESDAY ALONG WITH THE UPPER LEVEL HIGH. BY TUESDAY...FAR WESTERN AREAS WILL LIKELY TOO DRY AND WARM ALOFT TO SUPPORT ANY THUNDER AT ALL...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 95 58 95 58 / 5 5 10 5 GALLUP.......................... 92 49 92 49 / 5 5 5 0 GRANTS.......................... 92 55 91 51 / 20 20 10 10 GLENWOOD........................ 97 59 97 57 / 20 20 10 20 CHAMA........................... 81 39 80 40 / 20 20 40 20 LOS ALAMOS...................... 85 55 85 54 / 30 20 30 30 RED RIVER....................... 73 37 74 38 / 20 20 20 20 TAOS............................ 82 47 85 45 / 20 20 30 30 SANTA FE........................ 84 54 86 55 / 30 30 30 30 SANTA FE AIRPORT................ 86 56 89 56 / 30 20 30 30 ESPANOLA........................ 90 55 93 54 / 20 20 20 30 ALBUQUERQUE HEIGHTS............. 91 65 92 66 / 30 20 20 20 ALBUQUERQUE VALLEY.............. 92 61 93 60 / 30 20 20 20 ALBUQUERQUE FOOTHILLS........... 87 62 91 62 / 30 20 30 20 ALBUQUERQUE WEST MESA........... 89 63 92 63 / 30 20 20 30 SOCORRO......................... 93 60 92 61 / 30 20 20 20 SANDIA PARK/CEDAR CREST......... 82 47 84 50 / 30 30 30 20 MORIARTY/ESTANCIA............... 85 51 87 53 / 40 30 20 30 CARRIZOZO....................... 90 58 89 58 / 30 30 20 30 RUIDOSO......................... 76 52 81 51 / 40 40 30 40 RATON........................... 80 50 86 51 / 30 20 20 20 LAS VEGAS....................... 78 51 84 52 / 40 20 30 40 ROY............................. 79 56 83 57 / 30 20 20 20 CLAYTON......................... 80 58 90 61 / 30 20 10 20 SANTA ROSA...................... 86 59 92 60 / 30 20 10 30 TUCUMCARI....................... 86 62 95 64 / 30 20 10 20 FORT SUMNER..................... 86 63 93 64 / 30 30 20 20 CLOVIS.......................... 84 62 90 64 / 40 30 20 20 PORTALES........................ 83 61 89 64 / 40 30 20 20 ROSWELL......................... 89 65 94 67 / 30 30 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT SAT JUN 21 2008 NMZ001>021-026-221200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 601 AM MDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WHERE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE STATE ON SUNDAY AND MONDAY WITH SOME STRONG STORMS POSSIBLE IN THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAINS. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 140 PM MDT SAT JUN 21 2008 NMZ014-212015- SOUTHWEST MOUNTAINS/UPPER GILA REGION- 140 PM MDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CATRON COUNTY... AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES NORTH OF GILA HOT SPRINGS. MOVEMENT WAS SOUTHEAST AT 7 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN CATRON COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 157 PM MDT SAT JUN 21 2008 NMZ008-014-212030- SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS- 157 PM MDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING OVER EASTERN CATRON COUNTY... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR OLD HORSE SPRINGS. MOVEMENT WAS SOUTHEAST AT 7 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL CATRON COUNTY. MOTORISTS ON U.S. HIGHWAY 60 CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 204 PM MDT SAT JUN 21 2008 NMZ004-005-212030- NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 204 PM MDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHERN MORA COUNTY... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF OCATE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCATE AND OJO FELIZ. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95979, 95980, 95982, 95983.